Wyoming, 2025

Hail in Wyoming, March 31, 2025

March 31, 2025 · NWS CYS · 1 event in 1 county or zone

Widely scattered thunderstorms developed over the eastern plains of southeast Wyoming and gradually turned severe as they approached the Nebraska border. Large hail and a few wind gusts over 60 mph were recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Widely scattered thunderstorms developed over the eastern plains of southeast Wyoming and gradually turned severe as they approached the Nebraska border. Large hail and a few wind gusts over 60 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 31, 4:47 PM MST, 1 hour 28 minutes earlier. Its key messages:

  • Showers with a few thunderstorms will move over the High Plains through this evening and may produce isolated small, soft hail.
  • Rain showers will change to snow by early evening in Carbon county, with multiple rounds of snow showers expected through Tuesday morning. Some snow showers will be locally intense, producing low visibility and slick conditions along I-80.
  • Moisture wrapping back into the area may produce slushy snow accumulations along the US-20 corridor Tuesday evening through Wednesday morning, but confidence is fairly low.
  • Strong to locally high winds return to the area Tuesday and Wednesday.
  • Cold end to the week and start to the weekend, with a warming trend expected to start next week.
Area forecast discussion, Mar 31, 4:47 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
547 PM MDT Mon Mar 31 2025

.KEY MESSAGES...

- Showers with a few thunderstorms will move over the High
  Plains through this evening and may produce isolated small,
  soft hail.

- Rain showers will change to snow by early evening in Carbon
  county, with multiple rounds of snow showers expected through
  Tuesday morning. Some snow showers will be locally intense,
  producing low visibility and slick conditions along I-80.

- Moisture wrapping back into the area may produce slushy snow
  accumulations along the US-20 corridor Tuesday evening through
  Wednesday morning, but confidence is fairly low.

- Strong to locally high winds return to the area Tuesday and
  Wednesday.

- Cold end to the week and start to the weekend, with a warming
  trend expected to start next week.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 402 PM MDT Mon Mar 31 2025

Spring is surely in the air today with thunderstorms, snow, and wind
all in the forecast somewhere in our area over the next few days.

A broad trough encompassing much of the western CONUS this week will
keep an unsettled weather pattern in place. While the main trough
axis is still off of the West coast, a powerful Pacific jet stream
is surging inland across the Great Basin and along the WY/CO border.
Current mesoanalysis shows moist isentropic lift in place across
much of the area, which is helping to kick off another round of
shower activity this afternoon. With upwards of 500 J/kg SBCAPE in
place across far southeast Wyoming and the addition of added lift
from a synoptically forced Chugwater cyclone convergence zone, some
of these showers are producing lightning. Very low freezing levels
will make it pretty easy to get small hail out of any convective
showers or thunderstorms today, but it will probably be of the
softer variety. Expect this activity to grow increase in coverage
over Goshen & Niobrara counties, and then spread into the central
and northern Nebraska panhandle. Activity is also expected to fill
in further west (Converse & Carbon) ahead of the frontal boundary
currently straddling across central Wyoming. Modest convective
instability and very steep lapse rates are also present in this
area, and precipitation should quickly flip over to snow once it
begins. Therefore, locally intense banded snowfall can be expected
along and ahead of the frontal boundary through about the middle of
the evening hours. We will need to monitor for short-fused hazard
potential. While snow accumulations are not expected to be
significant on the roadways, significant visibility drops and
crashing temperatures could still cause short term problems. This
activity, and the showers over the High Plains, should continue
until the frontal boundary clears the area a little before midnight.

After a short break, strong isentropic lift will pick up again after
about midnight across Carbon county ahead of another stronger cold
front which will follow a more obvious upper level shortwave trough
axis. While this activity will be more stratiform rather than
convective, models are showing a region of frontogenesis developing
along the lifting northeastward just on the fringe of a
strengthening surface/lower atmosphere low pressure center. Hi-res
models are depicting the potential for upwards of 0.5" liquid
precipitation under the frontogenesis band. While the warm
antecedent conditions will make accumulations difficult, especially
on the road, the potential for heavier rates and largely overnight
timing may still lead to some difficult travel conditions.
Therefore, decided to expand the Winter Weather Advisory to central
and northern Carbon county, starting this afternoon to cover the
first frontal passage, and continuing through Tuesday morning to
cover the second phase too. Most snow amounts will probably be in
the 1 to 4" range, but locally higher amounts and the potential for
very low visibility is enough to nudge to an advisory.

Tuesday will be another messy day across the area. Lee cyclogenesis
is expected tonight across the High Plains, and a strong surface
cyclone will wrap up and lift northeastward through the day Tuesday.
While most guidance shows this low pressure center developing over
northeast Colorado and lifting into southwest Nebraska, there are a
few outlier models (e.g. RAP and HRRR) which show the surface low
centered near the North Platte River Valley. This is notable because
the outlier case would lead to the development of a westerly sting
jet across the I-80 corridor Tuesday morning and significantly
increase the potential for high winds. While worth mentioning, this
remains an outlier, and nearly all LREF members keep the low
pressure center to our south, thus leading to a more NW wind
orientation, and overall lighter speeds. Even in the lighter wind
scenario though, it will be a pretty windy day across the entire
area with temperatures slightly below seasonal averages.

By Tuesday evening, the cyclone will be moving across central South
Dakota, but it will have a very large circulation. As a result,
moisture may begin to wrap back into our northern areas Tuesday
afternoon through Wednesday morning. Overall ensemble spread depicts
roughly a 30% probability of 0.25"+ liquid precipitation along the
US-20 corridor from Douglas to Chadron, with a few outlier members
showing over 0.75" or more. For now, the forecast favors the median
solution which is modest precipitation (mostly wet snow) Tuesday
night into Wednesday leading to about 1 to 4" of slushy accumulation
in the US-20 corridor through midday Wednesday. The tight pressure
gradient remaining over the area will also increase the
probabilities of high winds for the wind prone areas (particularly
the I-80 summit) Tuesday night into Wednesday morning. This messy
storm should finally depart Wednesday afternoon, bringing a short
break into early Thursday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 402 PM MDT Mon Mar 31 2025

The long term begins active as we see more rounds of
precipitation moving across the region, though models continue
to tone down expected QPF amounts with the bulk of accumulation
further to our south. Still, some appreciable rain and snow will
be possible, primarily impacting our southern and eastern zones,
through the end of the week, with a warming trend moving late
into the weekend and into the extended forecast.

Thursday begins with a broad upper-level trough over the
majority of the Western US, with this system expected to tighten
up and form into a more consolidated trough through Friday,
including a closed upper-low in the Desert Southwest, before
then slowly sliding eastwards over the course of the weekend,
allowing a transitory ridge to then take its place to start next
week. At the surface, we should see a pair of shortwaves moving
across the region on Thursday and Friday, with a strong high
descending from Canada and overtaking the Western US by late in
the weekend. Under this pattern, we can expect to see a couple
of rounds of QPF on Thursday and again Friday from these passing
shortwaves, but with the strongest forcing and more plentiful
moisture further south of the region, significant accumulations
will be unlikely with each of these systems. NBM
probabilities for snow have seen quite the reduction since this
weekend, with 24-hour accumulations of 1 inch or more at only
25-40% for our southern zones outside of the mountains, and only
slightly better for Friday as by Saturday morning we see a more
widespread 30-50% of once again 1+ inch for a 24-hour period,
primarily for Laramie and Albany Counties. And with any snow
that does fall, warm ground temperatures should preclude much in
the way of total accumulations. Otherwise, overall QPF amounts
stay on the lighter side, less than 0.2 inch outside of the
mountains, so the chance of heavy precipitation in any case is
unlikely. Meanwhile these systems will bring a fresh batch of
cold continental air from up north, bottoming out on Saturday
with widespread highs in the 30's to 40's and sub-freezing lows
in the teens to low 20's. But as the ridging begins to overtake
again this weekend, we'll see a pretty quick turnaround, and
should be expecting widespread 60's once again to start next
week.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 534 PM MDT Mon Mar 31 2025

Southwest flow aloft will turn west on Tuesday as a cold front
moves across the terminals.

Wyoming TAFS...At Rawlins, ceilings will range from 2500 to
3500 feet until 12Z, with occasional moderate snow and fog
reducing visibilities to 1/2 mile and ceilings to 800 feet until
03Z, with visibilities in snow down to 2 miles from 06Z to 12Z,
and then ceilings improving to 4000 to 10000 feet after 12Z.
Winds will gust to 30 knots until 03Z, and after 12Z.

For Laramie and Cheyenne, ceilings will range from 6000 to
12000 feet. Winds will gust to 30 knots until 03Z, and to
35 knots after 15Z Tuesday.

Nebraska TAFS...For Chadron and Alliance, ceilings will range
from 700 to 1600 feet until 06Z, then improve to 4000 feet.
Winds will gust to 28 knots at Chadron until 06Z.

For Scottsbluff, ceilings will range from 4500 to 10000 feet,
with thunderstorms in the vicinity until 03Z. Winds will gust to
28 knots until 03Z, and to 25 knots after 15Z Tuesday.

For Sidney, ceilings will range from 2500 to 3500 feet until
12Z, then improve to 10000 feet. Winds will gust to 30 knots
until 02Z, and to 28 knots after 15Z Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 8 AM MDT Tuesday for WYZ104-105-
     109-110.
     Winter Weather Advisory from 9 PM this evening to 6 PM MDT
     Tuesday for WYZ112-114.
NE...None.

&&

SHORT TERM...MN
LONG TERM...CG
AVIATION...RUBIN
Hazardous weather outlook, Mar 31, 3:08 PM MST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
408 PM MDT Mon Mar 31 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-012215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
408 PM MDT Mon Mar 31 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

- Showers with a few thunderstorms will move over the High
  Plains through this evening and may produce isolated small,
  soft hail.

- Rain showers will change to snow by early evening in Carbon
  county, with multiple rounds of snow showers expected through
  Tuesday morning. Some snow showers will be locally intense,
  producing low visibility and slick conditions along I-80.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- Moisture wrapping back into the area may produce slushy snow
  accumulations along the US-20 corridor Tuesday evening through
  Wednesday morning, but confidence is fairly low.

- Strong to locally high winds return to the area Tuesday and
  Wednesday.

- Cold end to the week and start to the weekend, with a warming
  trend expected to start next week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 31, 3:48 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
448 PM MDT Mon Mar 31 2025

WYZ107-108-312315-
East Platte County WY-Goshen County WY-
448 PM MDT Mon Mar 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GOSHEN AND EAST
CENTRAL PLATTE COUNTIES THROUGH 515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hartville, or 24 miles northeast of Wheatland, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Register Cliff State Historic Site, Jay Em, Guernsey, Oregon Trail
Ruts State Historic Site, Guernsey State Park, and Hartville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4223 10477 4237 10483 4255 10441 4233 10427
TIME...MOT...LOC 2248Z 247DEG 32KT 4234 10469

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Mose
Special weather statement, Mar 31, 4:36 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
536 PM MDT Mon Mar 31 2025

WYZ101>103-106>108-010000-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Converse County Lower Elevations WY-
North Laramie Range WY-Niobrara County WY-
536 PM MDT Mon Mar 31 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN NIOBRARA...
NORTHEASTERN ALBANY...NORTHWESTERN GOSHEN...NORTHERN PLATTE AND EAST
CENTRAL CONVERSE COUNTIES THROUGH 600 PM MDT...

At 535 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Keeline to near Sandy
Beach Campground to 8 miles southeast of Harris Park. Movement was
east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lost Springs, Sibley Peak, Manville, Lusk, Glendo State Park,
Shawnee, Register Cliff State Historic Site, Reno Cove Campground,
Sandy Beach Campground, Sandy Cove Campground, Two Moon Campground,
Guernsey State Park, Hartville, Glendo, Keeline, Guernsey, Oregon
Trail Ruts State Historic Site, Dwyer Junction, Rawhide Buttes, and
Bennett Hill Campground.

This includes Interstate 25 in Wyoming between mile markers 91 and
120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4310 10432 4260 10435 4222 10473 4218 10546
      4256 10514 4296 10498
TIME...MOT...LOC 2335Z 256DEG 38KT 4279 10488 4251 10487 4224 10521

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mose
Local storm report, Mar 31, 4:42 PM MST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
542 PM MDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Snow Squall      2 NE Rawlins            41.80N 107.20W
03/31/2025                   Carbon             WY   ASOS

            KRWL down between 1/4 to 1/2 miles
            visibility from 5:05pm through 5:30 PM with
            winds gusting between 40 and 45 mph.

&&
Special weather statement, Mar 31, 5:11 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
611 PM MDT Mon Mar 31 2025

NEZ095-WYZ102-106>108-010100-
North Sioux NE-East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Niobrara County WY-
611 PM MDT Mon Mar 31 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SIOUX...SOUTHEASTERN
NIOBRARA...NORTHERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES THROUGH
700 PM MDT...

At 611 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Lusk to 8 miles north of
Hartville to Lakeview North. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lakeview North, Manville, Hwy 85 At Dry Rawhide Creek, Lusk, Register
Cliff State Historic Site, Van Tassell, Sandy Cove Campground,
Guernsey State Park, Hartville, Pine Ridge Estates, Prairie Center,
Jay Em, Guernsey, Oregon Trail Ruts State Historic Site, Dwyer
Junction, Fort Laramie National Historic Site, Grayrocks Reservoir,
Rawhide Buttes, Fort Laramie, and Niobrara County Fairgrounds.

This includes Interstate 25 in Wyoming between mile markers 83 and
92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 10405 4300 10382 4258 10400 4212 10437
      4209 10508 4247 10493 4290 10458 4306 10406
TIME...MOT...LOC 0011Z 254DEG 30KT 4288 10449 4245 10467 4212 10494

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mose
Special weather statement, Mar 31, 5:52 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
652 PM MDT Mon Mar 31 2025

NEZ020-054-WYZ119-010115-
Kimball NE-Banner NE-East Laramie County WY-
652 PM MDT Mon Mar 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIMBALL...
SOUTHWESTERN BANNER AND EAST CENTRAL LARAMIE COUNTIES THROUGH 715 PM
MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluffs, or 23 miles west of Kimball, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oliver Reservoir, Pine Bluffs, Oliver Reservoir Campground, Bushnell,
and Pine Bluffs Municipal Airport.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 396 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4113 10415 4119 10426 4131 10428 4151 10387
      4125 10368
TIME...MOT...LOC 0052Z 247DEG 30KT 4125 10410

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Mose

The radar

The Cheyenne radar (KCYS), 62 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
March 31, 6:15 PM MST
Where
Laramie County, Pine Bluffs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.180, -104.070

Hail was reported in the town of Pine Bluffs near the Nebraska border.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244108.